Maryland, 2023

Damaging Wind in Maryland, August 7, 2023

August 7, 2023 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 7:29 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 7, 7:29 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
829 PM EDT Mon Aug 7 2023

.SYNOPSIS...
A cold front will approach the area from the west this evening,
resulting in increased chances for showers and thunderstorms,
some of which may be severe. Seasonable weather expected for the
remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 825 PM EDT Monday...

Added Severe T-Storm Watch 611 for NE NC counties until 11 pm,
as southern shortwave crosses the Carolinas.

Area continues to be split by shortwaves, which has served to
enhance convective inhibition over central and southern portions
of the area. This was accounted for in lower PoPs over southern
half of the area, but it seems to be verifying to a stronger
degree than previously modeled.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 245 PM EDT Monday...

Cooler, drier air pushes into the region post-frontal Tuesday on
breezy NW winds. Winds will gust to 20-30 mph late Tue morning
into the afternoon, highest along the coast. Dewpoints look to
drop into the upper 50s to ~60 across the piedmont into RIC
metro area. Closer to the coast, dewpoints will likely stay in
the mid-60s. Highs will be in the 80s inland and the low 90s
across the SE coast.

Remaining dry and seasonable across the area on Wednesday. After
lows in the 60s on Tuesday night, look for highs in the upper 80s to
near 90 on Wednesday. Dewpoints will continue to be relatively
pleasant in the low-mid 60s. Skies will still be mostly sunny. Lows
will again be in the 60s Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...

Rain chances return to the forecast on Thursday, with the east coast
trough rebuilding by late week. As the trough axis swings east,
the lead shortwave pivots across the area. Meanwhile, low-level
flow will nudge the stationary frontal boundary back northward
later Thursday into Friday, further enhancing llvl moisture. CMC
is a fast outlier with this system, with the vast majority of
guidance later. Therefore nudged increasing PoPs a bit later
into Thursday afternoon and evening over the local area.

For Friday and the weekend, there will be diurnal chances
for a few showers/storms. For now, keeping PoPs limited to the 15-
30% range. Highs will generally be in the upper 80s to low 90s
Thurs- Sun. Lows in the upper 60s to low 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 825 PM EDT Monday...

VFR conditions in place over area terminals to begin the TAF
period. Showers and thunderstorms have split local terminals,
mainly north and south of the area. Still expect SBY will be
impacted by sub-VFR conditions between 01-05z (9 pm-1 am),
and ECG could see brief sub-VFR conditions between 02-04z
(10p-midnight). Gusty winds and IFR VIS with reduced CIGs will
be possible with any storms. Storms move offshore late tonight.
SSW winds turn NNW late tonight.

Outlook: Predominantly VFR conditions Tues and Wed with gusty W
winds 15-17 kt with gusts 20-25 kt Tuesday afternoon behind the
cold front.

&&

.MARINE...
As of 400 PM EDT Monday...

Late this aftn, a sfc trough was setting up over the VA
Piedmont, while a cold front was pushing through ESE Ohio and
ern KY. Winds were mainly SSE 10-20 kt over the waters. Waves
were 1-3 ft and seas were 2-3 ft. Low pressure and the associated
cold front push E this evening. A SSE wind of 10-15 kt will
continue, with gusts to ~20 kt. Strong to severe tstms will
develop ahead of the cold front during this evening. No flags
will be issued at this time given that the wind outside of tstms
should primarily be sub-SCA. However, SMWs are likely with any
tstms this evening.

The cold front pushes through the area later tonight into Tue
morning. The wind is expected to become WSW 10-15 kt with gusts
to 20 kt late tonight, and then W/WNW Tue morning. A brief period
of SCA conditions are possible for the Bay late tonight/early
Tue morning, as drier air arrives into the region. The wind
becomes NW 5-10 kt S to 10-15 kt N by early Wed morning. Seas
build to 3-4ft tonight, then 2-3 ft S to 3-4 ft N Tue, with
waves in the Bay ~2 ft and occasionally up to 3 ft. Seas subside
to 2-3 ft by Wed, as the wind diminishes and shifts from W to
SSE. A SSW wind of 10-15 kt returns Thu, and then shifts to W
and diminishes Fri behind a weak cold front. Seas potentially
build to 3-4 ft later Thu/Thu night, and then subside to 2-3 ft
by Fri.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...MAM
MARINE...AJZ/TMG
Hazardous weather outlook, Aug 7, 7:16 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
816 PM EDT Mon Aug 7 2023

NCZ012-VAZ065-066-079>084-086>090-092-093-095>100-523>525-090030-
Northampton-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-York-Newport News-
Hampton/Poquoson-
816 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening. Some of the storms
may produce strong gusty winds...small hail...and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ013>017-030>032-102-090030-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-
816 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>025-VAZ048-060>062-064-067>069-075>078-085-509>522-090030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
816 PM EDT Mon Aug 7 2023

...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

05

In the hours before

Local storm report, Aug 7, 6:26 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
726 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             3 NW Supply             38.12N 77.17W
08/07/2023  M2.75 inch       Caroline           VA   Trained Spotter

&&

Butner
Local storm report, Aug 7, 6:55 PM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
755 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             1 SSW Fort A.p. Hill    38.10N 77.27W
08/07/2023  M4.00 inch       Caroline           VA   Trained Spotter

            Time estimated from radar. Hail stone was
            measured approximately 15 minutes after the
            hail core passed over this location.

&&

Butner
Local storm report, Aug 7, 8:08 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
908 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     4 NNE Waldrop           38.13N 78.19W
08/07/2023                   Louisa             VA   911 Call Center

            One tree and several large tree limbs downed
            along US-15 between Waldrop and
            Gordonsville.

&&

05
Local storm report, Aug 7, 8:11 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
911 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             1 NNW Fort A.p. Hill    38.12N 77.27W
08/07/2023  E1.75 inch       Caroline           VA   Trained Spotter

            Golf ball sized hail reported near Fort AP
            Hill.

&&

05
Local storm report, Aug 7, 8:12 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
912 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             1 NNW Fort A.p. Hill    38.12N 77.27W
08/07/2023  E1.75 inch       Caroline           VA   Trained Spotter

            Corrects previous hail report from 1 NNW
            Fort A.p. Hill. Golf ball sized hail
            reported near Fort AP Hill.

&&

05

The radar

The Dover AFB radar (KDOX), 49 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
August 7, 8:15 PM EST
Where
Wicomico County, 0.88 mi SW of Mardela Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.460, -75.760

Large tree was downed along Bridge Street in Mardela Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131398.